Tornadoes · United States · Oklahoma · 2013

EF0 tornado, Calumet to Union City, Oklahoma, May 31, 2013

From Calumet to Union City, this EF0 tornado ran 0.5 miles across Canadian County on May 31, 2013, touching down at 6:12 PM CDT and reaching 120 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 31, 2013
Touchdown
6:12 PM CDT (23:12 UTC)
Lifted
6:13 PM CDT (23:13 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
120 yards (110 m)
Deaths
0
Injuries
0
County
Canadian County
Touchdown point
35.440, -98.003
Lift-off point
35.440, -98.003
Record number
1305311712-01

The damage survey

376 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 156 mph.

  • (moved from photo loc to building loc. ds)
  • (moved from photo loc to home loc. ds)
  • (moved from photo location to home location. ds)
  • (moved from photo location to home location)

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A tornado outbreak occurred during the late afternoon and early evening hours of the 31st. A stalled front and deeply mixed dryline served as a focus for thunderstorm development. The front/dryline triple point was where the most intense supercells initiated. These storms traveled eastward, eventually impacting the Oklahoma City metropolitan area. Several tornadoes occurred, including the El Reno tornado, which unfortunately claimed several lives. In addition to the tornado, very large hail and heavy rains led to flash flooding in Oklahoma City. This flash flood event ranked as one of the worst in Oklahoma City history in terms of fatalities and damages to property. The event lasted well into the overnight hours.

Storm damage survey and Spotter Network reports confirmed a brief tornado in rural areas south of Calumet. Convergent wheat pattern and minor tree damage were noted.

One of two satellite tornadoes was observed rotating around the primary El Reno tornado by storm chasers and the RaXPol mobile research radar.

The second of two satellite tornadoes that was observed rotating around the primary El Reno tornado by storm chasers and the RaXPol mobile research radar.

A tornado was reported from Spotter Network where a strong radar signal from terminal doppler TOKC was also located. And damage from this tornado would have been indiscernible as this tornado occurred within the damage path of the earlier El Reno EF5 tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 31, 5:28 PM CDT, 44 minutes earlier.

Area forecast discussion, May 31, 5:28 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
528 PM CDT FRI MAY 31 2013

.UPDATE...
UPDATED POPS/WX...

&&

.DISCUSSION...
WITH STORMS FINALLY DEVELOPING ALONG THE FRONT ACROSS CENTRAL AND
NORTHERN OKLAHOMA WEST OF THE METRO...UPDATED POPS AND WX THROUGH
12Z. SHOULD SEE THIS LINE SLOWLY PUSH EASTWARD THROUGH THE
EVENING. BESIDES SIGNIFICANT SEVERE WEATHER...DAMAGING
HAIL...WINDS...AND TORNADOES...THE SLOW NATURE OF THE SYSTEM WILL
LIKELY RESULT IN AN INCREASED FLOOD/FLASH FLOOD RISK THROUGH THE
EVENING ACROSS NORTH CENTRAL OKLAHOMA.

JTK

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT FRI MAY 31 2013/

DISCUSSION...
MAIN ATTENTION THIS AFTERNOON IS ON THE IMMINENT SEVERE WEATHER
EVENT. FOR THE GENERAL FORECAST...ONLY A FEW CHANGES WERE MADE AS
COMPARED WITH THE FORECAST ISSUED THIS MORNING. RAIN CHANCES AND
RAINFALL AMOUNTS FOR TONIGHT AND TOMORROW WERE REFINED
SLIGHTLY...BASED ON THE LATEST EXPECTATIONS.

THE GENERAL SITUATION BEGINS WITH A HIGHLY VOLATILE ATMOSPHERE
THIS EVENING. WE EXPECT SEVERE STORMS TO DEVELOP LATE THIS
AFTERNOON...THEN CONVERT INTO A HEAVY RAIN EVENT
TONIGHT...GENERALLY AFFECTING AREAS THAT HAVE ALREADY EXPERIENCED
A RATHER LARGE AMOUNT OF RAIN IN THE PAST WEEK OR TWO. A FLASH
FLOOD WATCH IS ALREADY IN EFFECT...AND NO CHANGES APPEAR TO BE
PRUDENT AT THIS TIME.

AS THE STORM SYSTEM SHIFTS EAST AND SOUTHEAST DURING THE DAY
TOMORROW...THE RAIN WILL LIKEWISE SHIFT IN POSITION. WE EXPECT THE
RAIN TO BE MAINLY OVER SOUTHEAST AND SOUTH-CENTRAL OKLAHOMA BY
TOMORROW AFTERNOON. THE RAIN SHOULD END ENTIRELY BY SUNDAY
MORNING. AFTER A RAIN-FREE AND UNSEASONABLY MILD DAY ON
SUNDAY...RAIN RETURNS TO THE FORECAST ON MONDAY. THERE WILL BE AT
LEAST A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS EACH DAY NEXT
WEEK. SEVERE WEATHER NEXT WEEK SHOULD BE RELATIVELY UNCOMMON.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  81  57  78 / 100  20  10   0
HOBART OK         65  85  55  83 /  30  10  10  10
WICHITA FALLS TX  73  88  59  85 /  30  20  10  10
GAGE OK           57  81  50  81 /  20   0   0  10
PONCA CITY OK     63  79  53  77 /  90  10   0   0
DURANT OK         73  84  61  81 /  30  50  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR OKZ007-008-012-
     013-018>020-024>026-028>032.

TX...NONE.
&&

03/04
Hazardous weather outlook, May 31, 12:49 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1249 PM CDT FRI MAY 31 2013

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1249 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF OKLAHOMA AND
WESTERN NORTH TEXAS AFTER 3 PM THIS AFTERNOON.

LOCATION...
THE MODERATE RISK IS ACROSS MAINLY CENTRAL OKLAHOMA...SOUTHEAST
OF A LINE FROM PONCA CITY TO KINGFISHER...EAST OF A LINE FROM
KINGFISHER TO LAWTON...NORTH OF A LINE FROM LAWTON TO ARDMORE...
TO ADA TO HOLDENVILLE. THE OKLAHOMA CITY METRO AREA IS IN THE
MODERATE RISK AREA.

THE SLIGHT RISK IS OUTSIDE THE MODERATE RISK...EAST OF A
MEDFORD TO CLINTON TO ALTUS TO KNOX CITY LINE.

LOCATIONS WEST OF A MEDFORD TO CLINTON TO ALTUS TO KNOX CITY
LINE ARE NOT EXPECTED TO HAVE SEVERE STORMS THROUGH TONIGHT.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING...

HAIL UP TO THE SIZE OF SOFTBALLS...
TORNADOES...
DAMAGING WIND GUSTS OF 75 MPH...
HEAVY RAINFALL LEADING TO FLOODING...

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE BETWEEN 3 PM THIS
AFTERNOON AND MIDNIGHT TONIGHT. A FEW SEVERE STORMS MAY CONTINUE
AFTER MIDNIGHT TONIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON INTO TONIGHT.

DISCUSSION...
FIRST STORM DEVELOPMENT WILL BE NEAR OR JUST EAST OF A DRYLINE
AND STATIONARY FRONT COMBINATION...BETWEEN 3 AND 6 PM TODAY...
SOMEWHERE NEAR A PONCA CITY TO HOBART TO VERNON TEXAS LINE. THESE
STORMS WILL INTENSIFY RAPIDLY AND MOST LIKELY BE DISCRETE SUPERCELLS
AS THEY MOVE INTO CENTRAL OKLAHOMA.

THE POTENTIAL FOR TORNADOES AND VERY LARGE HAIL WILL BE GREATEST IN
THE MODERATE RISK AREA FROM 4 PM TO 10 PM FROM DISCRETE SUPERCELLS
AS THE WIND SHEAR INCREASES ACROSS THE AREA.

STORMS THIS EVENING WILL LIKELY CONSOLIDATE INTO CLUSTERS AND LINES ALONG
OR AHEAD OF A COLD FRONT...THEN MOVE SOUTHEAST THROUGHOUT THE NIGHT...
WITH AN INCREASING DAMAGING WIND...HEAVY RAINFALL AND FLOODING THREAT...
AND DECREASING LARGE HAIL AND TORNADO THREAT. THUNDERSTORMS WILL CONTINUE
AFTER MIDNIGHT TONIGHT...MAINLY ACROSS THE CENTRAL AND EASTERN PART OF
OKLAHOMA...THOUGH THE SEVERE POTENTIAL WILL SLOWLY DIMINISH THROUGHOUT
THE NIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUN 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL COULD LEAD TO FLASH FLOODING LATE THIS AFTERNOON INTO
SATURDAY AS THE FRONT SLOWLY MOVES SOUTH INTO THE VERY MOIST AIRMASS.
RAINFALL AMOUNTS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS...ARE
POSSIBLE IN SOME LOCATIONS. WITH ALREADY SATURATED GROUND IN SOME
AREAS...THIS HEAVY RAIN COULD LEAD TO FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT FOR PARTS OF NORTHERN AND CENTRAL OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS SATURDAY. THE RISK OF SEVERE STORMS WILL DIMINISH SATURDAY...
BUT THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE.

A BRIEF DRY PERIOD WILL OCCUR SUNDAY BEFORE STORM CHANCES RETURN MONDAY
AND CONTINUE THROUGH NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.

MAXWELL/MBS

In the hours before

Special weather statement, May 31, 4:35 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CDT FRI MAY 31 2013

OKZ019-025-026-029-030-312215-
LOGAN OK-OKLAHOMA OK-LINCOLN OK-CLEVELAND OK-POTTAWATOMIE OK-
435 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOGAN...OKLAHOMA...
LINCOLN...CLEVELAND AND NORTHERN POTTAWATOMIE COUNTIES UNTIL
515 PM...

...THIS IS A SPECIAL FORECAST FOR THE TORNADO RECOVERY AREAS...

AT 430 PM...THUNDERSTORM INITIATION WAS TRYING TO OCCUR JUST EAST
OF WEATHERFORD AND NORTHWEST OF LAWTON. WITH AN EXTREMELY UNSTABLE
ENVIRONMENT...STORMS ARE EXPECTED TO DEVELOP EXPLOSIVELY BETWEEN
430 PM AND 5 PM. MOVEMENT WILL INITIALLY BE TO THE NORTHEAST BUT
WILL BE MORE DUE EAST AS STORMS MATURE.

MONITOR WEATHER CONDITIONS CLOSELY. STORMS THAT FORM WEST AND
SOUTHWEST OF THE RECOVERY AREAS LATE THIS AFTERNOON AND EARLY
THIS EVENING WILL NEED TO BE WATCHED CLOSELY. GIANT HAIL AND
TORNADOES WILL BE POSSIBLE WITH THE STRONGEST STORMS.

ADDITIONAL FORECASTS WILL BE SENT AS THE WEATHER SITUATION EVOLVES
THROUGH THE EVENING.

11
Special weather statement, May 31, 4:36 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT FRI MAY 31 2013

OKZ016>018-022>024-312200-
CUSTER OK-KINGFISHER OK-BLAINE OK-WASHITA OK-CADDO OK-CANADIAN OK-
436 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER...
SOUTHWESTERN KINGFISHER...CENTRAL BLAINE...NORTHEASTERN WASHITA...
NORTHERN CADDO AND NORTHWESTERN CANADIAN COUNTIES UNTIL 500 PM CDT...

AT 431 PM CDT...SEVERAL DEVELOPING THUNDERSTORMS EXTENDED FROM 6
MILES SOUTHWEST OF GREENFIELD... TO NEAR CORN. THESE STORMS MOVING
NORTHEAST AT 30 MPH AND WILL LIKELY BECOME SEVERE IN THE NEXT HALF
HOUR.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...WATONGA...HINTON...GEARY...HYDRO...CORN...EAKLY...
COLONY...HITCHCOCK...GREENFIELD...BRIDGEPORT AND OMEGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3606 9832 3581 9791 3522 9851 3541 9893
TIME...MOT...LOC 2131Z 224DEG 27KT 3568 9848

AUSTIN
Special weather statement, May 31, 4:58 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT FRI MAY 31 2013

OKZ012-312230-
GARFIELD OK-
458 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 530
PM CDT...

AT 452 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HENNESSEY...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ENID...WAUKOMIS...GARBER...COVINGTON...DRUMMOND...BRECKENRIDGE...
FAIRMONT...DOUGLAS...VANCE AIR FORCE BASE...BISON AND NORTH ENID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3658 9758 3617 9756 3618 9809 3635 9810
TIME...MOT...LOC 2152Z 230DEG 26KT 3615 9793

WR
Local storm report, May 31, 5:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             2 NE GREENFIELD         35.75N 98.35W
05/31/2013  E1.25 INCH       BLAINE             OK   PUBLIC

            A FEW QUARTER TO HALF DOLLAR HAIL STONES

&&

DW
Special weather statement, May 31, 5:27 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
527 PM CDT FRI MAY 31 2013

OKZ037-038-044-312245-
COTTON OK-TILLMAN OK-COMANCHE OK-
527 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COTTON...SOUTHEASTERN
TILLMAN AND SOUTHERN COMANCHE COUNTIES UNTIL 545 PM CDT...

AT 524 PM CDT...A DEVELOPING THUNDERSTORM WAS LOCATED 5 MILES EAST
OF LOVELAND...MOVING EAST-NORTHEAST AT 25 MPH. THIS STORM IS BEING
MONITORED CLOSELY FOR RAPID INTENSIFICATION AND COULD BECOME SEVERE
QUICKLY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
GRANDFIELD...CHATTANOOGA...FAXON AND COOKIETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3438 9880 3452 9852 3427 9840 3421 9872
TIME...MOT...LOC 2224Z 249DEG 23KT 3433 9868
Special weather statement, May 31, 5:59 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT FRI MAY 31 2013

OKZ018>020-023>025-027>029-312345-
LOGAN OK-OKLAHOMA OK-KINGFISHER OK-CADDO OK-PAYNE OK-MCCLAIN OK-
GRADY OK-CLEVELAND OK-CANADIAN OK-
559 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...OKLAHOMA...KINGFISHER...
NORTHEASTERN CADDO...SOUTHWESTERN PAYNE...NORTHWESTERN MCCLAIN...
NORTHERN GRADY...CLEVELAND AND CANADIAN COUNTIES UNTIL 645 PM CDT...

...THIS IS A SPECIAL FORECAST FOR THE TORNADO RECOVERY AREAS...

AT 550 PM...SEVERAL SEVERE THUNDERSTORMS WERE WEST AND NORTHWEST OF
THE OKLAHOMA CITY METRO AREA. ONE DANGEROUS TORNADIC STORM WAS
LOCATED ALONG INTERSTATE 40 ABOUT 9 MILES WEST OF EL RENO. A TORNADO
IS NOW BEING REPORTED 2 MILES SOUTH OF INTERSTATE 40 MOVING EAST
AROUND 25 MPH. THIS STORM IS EXPECTED TO CONTINUE INTO THE WESTERN
METRO...AND MAY TAKE A MORE SOUTHEASTERLY TRACK TOWARD MUSTANG AND
PARTS OF THE SOUTHERN OKLAHOMA CITY METRO. IF IT MAINTAINS ITS
CURRENT SPEED AND STRENGTH...IT WILL IMPACT THE PREVIOUSLY MENTIONED
LOCATIONS AROUND 700 PM.

ADDITIONAL FORECASTS WILL BE SENT AS THE WEATHER SITUATION EVOLVES
THROUGH THIS EVENING.

LAT...LON 3615 9715 3508 9715 3527 9830 3571 9831
      3572 9819 3615 9819
TIME...MOT...LOC 2246Z 269DEG 17KT 3552 9815

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

11.2 hours before the tornado, 60 km from the path. May 31, 2013.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2013-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3114 joules per kilogram, CIN -161, lifted condensation level 566 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2013-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 585 square meters per square second, 0 to 6 km bulk shear 46 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3114 J/kg
Mixed-layer CIN
-161 J/kg
Surface CAPE
3377 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
46 kt
0-1 km storm-relative helicity
585 m²/s²
0-3 km storm-relative helicity
551 m²/s²
Significant tornado parameter
2.3
Supercell composite
12.7
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

0.8 hours after it, 60 km from the path. June 1, 2013.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2013-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3260 joules per kilogram, CIN -70, lifted condensation level 866 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2013-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 294 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3260 J/kg
Mixed-layer CIN
-70 J/kg
Surface CAPE
3339 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
6.9
Supercell composite
29.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

El Reno (RQO), 4 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norman radar (KTLX), 67 km away, was scanning. The volume nearest the touchdown began at 23:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 31, 2013

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 316:05 AM CDTEF1Tipton, TN0.8250$180,000
May 311:53 PM CDTEF0Walsh, ND0.125
May 312:17 PM CDTEF0Walsh, ND2.325
May 314:18 PM CDTEF0Montgomery, KS0.450
May 315:35 PM CDTEF0Kingfisher, OK1.050
May 315:55 PM CDTEF0Canadian, OK0.330$1,000
May 316:03 PM CDTEF3El Reno tornado, OK16.24,576826$300,000
May 316:09 PM CDTEF0Floyd, IA0.210
May 316:13 PM CDTEF0Canadian, OK0.5350
May 316:18 PM CDTEF0Osage, OK0.150
May 316:20 PM CDTEF0Montgomery, MO0.530
May 316:21 PM CDTEF0Montgomery, MO0.230
May 316:28 PM CDTEF0Montgomery, MO1.140
May 316:29 PM CDTEF2Canadian, OK5.01501$20,000
May 316:30 PM CDTEF1Osage, OK2.5200$2,000
May 316:38 PM CDTEF1Washington, OK1.2200$5,000
May 316:51 PM CDTEF1Canadian, OK5.7600$150,000
May 316:55 PM CDTEF0Canadian, OK0.550
May 317:21 PM CDTEF0Nowata, OK1.1310
May 318:30 PM EDTEF0Benton, IN0.520
May 317:35 PM CDTEF0Oklahoma, OK0.5200$20,000
May 317:37 PM CDTEF1Franklin, MO10.0550
May 317:42 PM CDTEF1Cleveland, OK1.0100$100,000
May 317:45 PM CDTEF0Grady, OK0.250
May 317:50 PM CDTEF3Saint Charles, MO31.71,7608$60 million
May 317:53 PM CDTEF1Oklahoma, OK1.13008$80,000
May 318:01 PM CDTEF1Jefferson, MO12.4200
May 318:21 PM CDTEF1Nowata, OK3.5320
May 318:27 PM CDTEF1Nowata, OK to MO, IL4.83502$75,000
May 318:27 PM CDTEF3Madison, MO to IL10.6150
May 318:49 PM CDTEF2Macoupin, IL1.5150
May 319:02 PM CDTEF1Montgomery, IL4.350
May 3110:03 PM CDTEF1Macon, IL2.0100$500,000
May 3111:23 PM CDTEF1Delaware, OK1.8500
May 3111:24 PM CDTEF1Vermilion, IL0.570$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.